MAUDE Adverse Event Report: ANIKA ORTHOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION

ANIKA ORTHOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Catalog Number 630254
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Arthritis (1723); Bacterial Infection (1735); Hypersensitivity/Allergic reaction (1907)
Date of Event 09/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.
 
Event or Problem Description
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report does not reflect a conclusion by anika or its employees that the report constitutes an admission that the device, anika, or its employees, caused or contributed to a potential patient event documented in this report.On (b)(6) 2025, it was reported to anika that after receiving an orthovisc injection, the patient had a pseudoseptic reaction to orthovisc.The patient's knee was then aspirated and tested positive for streptococcous mitis oralis.The device is not available for evaluation.There was no malfunction reported.The current status of the patient is unknown.Additional information is being solicited.
 
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.A supplier reported that a patient experienced a knee reaction initially described as a pseudoseptic reaction; however, aspiration of the knee was positive for streptococcus mitis/oralis, supporting septic arthritis rather than pseudosepsis.The device was not available for return, but the lot was confirmed.A batch record review was completed for the reported lot.No nonconformances or deviations were documented, all tested characteristics were within specification, and the lot was manufactured and released according to applicable procedures and specifications.A three-year retrospective review of nonconformance records identified a nonconformance initiated for an increase trend in complaint rate determined over 3 consecutive months for transient pain trend in 2024.The ifu was reviewed and was found to sufficiently document warnings, storage conditions, handling precautions, and general device-specific information, including that injections should not be administered in the presence of infection or skin disease around the injection site.A review of retention inspections completed over the prior three years found no nonconformances related to the reported event.A review of the recent stability study found no related nonconformances or out-of-specification investigations and concluded that annual lot stability profiles were consistent, indicating a stable process.Clinical assessment concluded that the event is more consistent with septic arthritis than pseudoseptic reaction.Oral streptococcal species were noted to be a rare but serious cause of septic arthritis, and possible contributing factors may include unsafe injection practice or contamination from oral bacteria; however, there was insufficient information to determine a root cause.A temporal association was identified between the reported incident and use of the product.Relevant risk documentation for infection and pain requiring medical intervention was reviewed, and post-mitigated risk levels were identified as low to moderate.This case will continue to be monitored and trended for future analysis.
 
Event or Problem Description

Brand Name
ORTHOVISC
Common Device Name
SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Manufacturer (Section D)
ANIKA
32 wiggins avenue
bedford MA 01730
Manufacturer Contact
lee perloff
32 wiggins avenue
bedford, MA 01730
MDR Report Key23329798
Report Number3007093114-2025-00015
Device Sequence Number9845408
Product Code MOZ
UDI-Device Identifier00817337000111
UDI-Public00817337000111
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number630254
Device Lot Number0000012185
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2025
Supplement Date Received by Manufacturer09/26/2025
Initial Report FDA Received Date10/17/2025
Supplement Report FDA Received Date05/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/26/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown